Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2001, 10:20 PM CDT for Grundy County, Tama County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 10:20 PM CDT (03:20 UTC)
- Expired
- May 9, 2001, 10:50 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Grundy County, IA, Tama County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:29 PM CDT | Hail 1 | Conrad, IA | |
| May 9, 10:55 PM CDT | Hail 1.75 | Gladbrook, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100321 SVRDSM IAC075-171-100350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1020 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA NORTHWESTERN TAMA COUNTY IN CENTRAL IOWA * UNTIL 1050 PM CDT * AT 1018 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CONRAD...OR ABOUT 33 MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF GRUNDY CENTER AROUND 1030 PM NEAR REINBECK AROUND 1040 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM THURSDAY MORNING FOR SOUTHWESTERN IOWA. LAT...<LON 4237 9295 4219 9292 4216 9255 4239 9254
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:40 PM CDT, 40 minutes earlier.
Area forecast discussion, May 9, 9:40 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT WED MAY 9 2001 SENT A ZONE UPDATE TO REFLECT THE NEW WW218. REST OF THE ZONE PACKAGE LOOKED ON TRACK SO NO CHANGES WERE MADE OTHER THAN TO REMOVE THUNDERSTORM WORDING FROM THE NW AND FAR NRN ZONES AND TO HEADLINE THE NEW WATCH. .DSM...NONE FAB
In the hours before
Local storm report, May 9, 7:46 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM LAURENS IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0735 PM 2 NE LAURENS IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, May 9, 8:24 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM 5 SW CURLEW IA 1 INCH HAIL
05/09/01 PALOALTO REPORTED BY MEDIA.
0757 PM HAVELOCK IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
D SPOTTER.
0800 PM HAVELOCK IA 1.75 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, May 9, 10:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM AUDUBON IA .88 INCH HAIL
05/09/01 AUDUBON REPORTED BY STORM
SPOTTER.
0850 PM LEHIGH IA 70 MPH TSTM GUST
05/09/01 WEBSTER REPORTED BY MEDIA.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 39 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 18 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 31 min |
| May 9, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 30 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 46 min |
| May 10, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 10, 4:05 PM CDT | Tornado Warning | DMX | Hardin | 30 min |
| May 10, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 29 min |
| May 10, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| May 10, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 41 min |
| May 10, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 10, 4:37 PM CDT | Tornado Warning | DMX | Greene | 28 min |
| May 10, 4:56 PM CDT | Tornado Warning | DMX | Boone | 29 min |
| May 10, 5:01 PM CDT | Tornado Warning | DMX | Marshall | 19 min |
| May 10, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 42 min |
| May 10, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 40 min |
| May 10, 5:07 PM CDT | Tornado Warning | DMX | Grundy | 13 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 28 min |
| May 10, 5:15 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 40 min |
| May 10, 5:19 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:25 PM CDT | Tornado Warning | DMX | Boone, Story | 45 min |
| May 10, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 10, 5:39 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
| May 10, 5:54 PM CDT | Tornado Warning | DMX | Guthrie | 41 min |
| May 10, 6:05 PM CDT | Tornado Warning | DMX | Marshall | 40 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| May 10, 6:24 PM CDT | Tornado Warning | DMX | Jasper | 31 min |
| May 10, 6:27 PM CDT | Tornado Warning | DMX | Dallas | 43 min |
| May 10, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 10, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.